Vidyya Medical News Servicesm
Vidyya, from the Sanskrit "vaidya," a practitioner who has come to understand the science of life.

Volume 1 Published - 14:00 UTC    08:00 EST    08-November-2000      
Issue 209 Next Update - 14:00 UTC 08:00 EST    09-November-2000      

Vidyya Home  Vidyya

Home Of Our Sponsor, Vidyya.  Vidyya. Home

Vidyya Archives  Vidyya Archives

Search Vidyya  Search Vidyya

Visit Our Library  Ex Libris

Subscribe To Our News Service  Subscriptions

All About Us  About Vidyya



















Back To Vidyya Ephedra Containing Supplements Associated With Dangerous Cardiovascular And Central Nervous System Events

From A New England Journal Of Medicine Early Release

In the same week that the FDA decided to order the removal of phenylpropanolamine from store shelves, a New England Journal of Medicine Report has tapped another substance as risy for consumers.

Dietary supplements that contain ephedra alkaloids (sometimes called ma huang) are widely promoted and used in the United States as a means of losing weight and increasing energy. In the light of recently reported adverse events related to use of these products, the Food and Drug Administration (FDA) has proposed limits on the dose and duration of use of such supplements. The FDA requested an independent review of reports of adverse events related to the use of supplements that contained ephedra alkaloids to assess causation and to estimate the level of risk the use of these supplements poses to consumers.

Scientists reviewed 140 reports of adverse events related to the use of dietary supplements containing ephedra alkaloids that were submitted to the FDA between June 1, 1997, and March 31, 1999. A standardized rating system for assessing causation was applied to each adverse event.

The researchers found that thirty-one percent of cases were considered to be definitely or probably related to the use of supplements containing ephedra alkaloids, and 31 percent were deemed to be possibly related. Among the adverse events that were deemed definitely, probably, or possibly related to the use of supplements containing ephedra alkaloids, 47 percent involved cardiovascular symptoms and 18 percent involved the central nervous system. Hypertension was the single most frequent adverse effect (17 reports), followed by palpitations, tachycardia, or both (13); stroke (10); and seizures (7). Ten events resulted in death, and 13 events produced permanent disability, representing 26 percent of the definite, probable, and possible cases.

The study concluded that the use of dietary supplements that contain ephedra alkaloids may pose a health risk to some persons. These findings indicate the need for a better understanding of individual susceptibility to the adverse effects of such dietary supplements.


Vidyya. Home |  Ex Libris |  Vidyya  | 
Subscription Information |  About Vidyya |  Vidyya Archives | 

Editor: Susan K. Boyer, RN
© Vidyya. All rights reserved.